Florida, 2014

Rip Currents in Florida, May 13, 2014

May 13, 2014 · NWS JAX · 2 events in 2 counties and zones

Active rip currents spawned several rescues. One was a near drowning.

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Active rip currents spawned several rescues. One was a near drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 13, 3:08 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 13, 3:08 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT TUE MAY 13 2014

.REST OF TODAY...SCT CUMULUS WILL CONTINUE WITH WARM CONDITIONS AND
BREEZY ELY FLOW. WINDS NEAR 15 MPH NEAR THE COAST AS ANTICIPATED.
NO POPS ARE FCST. TEMPS NEAR 90 INLAND AND MID 80S NEAR THE COAST.

.SHORT TERM...

TONIGHT...STACKED HIGH PRES WILL SHIFT FURTHER NWD WITH PREVAILING E
TO SE FLOW AND A CHANCE OF STRATOCU ADVECTING IN LATER TONIGHT AND
EARLY WED. SOME CHANCE OF PATCHY FOG AND HAVE CONTINUED TO INCLUDE
FOR THE FURTHER INLAND AREAS WHERE WINDS WILL BE LIGHTER. MIN TEMPS
IN THE MID 60S INLAND TO NEAR 70 COAST.

WEDNESDAY...MOISTURE RAPIDLY SURGES INTO OUR REGION FROM THE
SOUTHEAST AS A WEAK INVERTED TROUGH APPROACHES. THIS SHOULD INCREASE
CHANCES OF SHOWERS DURING THE EARLY MORNING HOURS...MAINLY IN
COASTAL FLAGLER AND ST. JOHNS. FLOW ALOFT WILL ALSO STRENGTHEN WHILE
VEERING DURING THE DAYLIGHT HOURS...AND MORNING SUNSHINE AT INLAND
LOCATIONS WILL SERVE TO DESTABILIZE THE ATMOSPHERE...LEADING TO AT
LEAST SCATTERED LATE MORNING AND AFTERNOON CONVECTION DEVELOPING
FROM SOUTH TO NORTH AS THE DAY PROGRESSES. 12Z NAM NOT AS AGGRESSIVE
WITH THIS MOISTURE SURGE AS THE OPERATIONAL 12Z GFS/ECMWF...AND
DECIDED TO CAP RAIN CHANCES AT HIGH-END SCATTERED (50 PERCENT)
INLAND...WITH SLIGHTLY LOWER CHANCE POPS IN COASTAL LOCATIONS.
INCREASING CLOUDS AND RAIN CHANCES WILL KEEP HIGHS NEAR MID-MAY
CLIMO...WITH MID/UPPER 80S INLAND AND LOWER 80S AT THE COAST DUE TO
DEEP ONSHORE LOW-LEVEL FLOW.

WEDNESDAY NIGHT...WAVES OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT
OVER THE LOWER MISSISSIPPI VALLEY WED AND WED NIGHT...RESULTING IN A
SLOW EASTWARD PROGRESSION OF THE BOUNDARY INTO THE FL PANHANDLE BY
EARLY THURS. THERE WILL LIKELY BE A LULL IN RAINFALL COVERAGE DURING
THE EVENING HOURS AS DIURNAL ACTIVITY DIMINISHES...WITH UPSTREAM
CONVECTION POSSIBLY PROGRESSING INTO INTERIOR SOUTHEAST GA AND THE
SUWANNEE VALLEY DURING THE PREDAWN HOURS ON THURSDAY. MAINTAINED
CHANCE POPS OVERNIGHT AS ISENTROPIC LIFT INCREASES...AND CONVECTION
INCREASES OVER THE COASTAL WATERS...POSSIBLY MOVING ONSHORE INTO THE
COASTAL COUNTIES. LOWS WILL ONLY FALL TO NEAR 70...ALMOST 10 DEGREES
ABOVE CLIMO.

THURSDAY...12Z NAM/OPERATIONAL GFS DEVELOP A SURFACE WAVE ALONG THE
FRONT OVER CENTRAL FL...AND LIFT THIS FEATURE NORTHEASTWARD OVER OUR
REGION DURING THE LATE AFTERNOON AND EVENING HOURS. DEEP MOISTURE
WILL RESIDE AHEAD OF THE SLOW MOVING COLD FRONT...WITH MODEL
SOUNDINGS DEPICTING PRECIPITABLE WATER VAPOR (PWAT) VALUES
INCREASING TO IN EXCESS OF 2 INCHES. LOCALLY HEAVY RAINFALL WILL
ACCOMPANY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS...AND A FEW
WET MICROBURSTS WILL BE POSSIBLE WITHIN ANY STRONGER ACTIVITY THAT
DEVELOPS DURING THE AFTERNOON AND EARLY EVENING HOURS. INCREASED
POPS TO CATEGORICAL...AND WIDESPREAD RAINFALL TOTALS NEAR 1 INCH ARE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS LIKELY WITHIN HEAVIER
CONVECTION. CLOUDS AND RAINFALL WILL KEEP HIGHS SLIGHTLY BELOW
CLIMO...GENERALLY UPPER 70S IN INTERIOR SOUTHEAST GA AND THE
SUWANNEE VALLEY AND LOWER 80S ELSEWHERE.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...CONVECTION WILL DECREASE FROM
WEST TO EAST DURING THE LATE EVENING HOURS ON THURS AS THE COLD
FRONT MOVES THROUGH OUR REGION. SKIES WILL BEGIN TO CLEAR IN
INTERIOR SOUTHEAST GA DURING THE PREDAWN HOURS ON FRI...WHERE LOWS
WILL  FALL INTO THE 50S. LOWS ELSEWHERE WILL REMAIN IN THE 60S AS
THE FRONT MOVES OFFSHORE DURING THE OVERNIGHT HOURS. A MUCH DRIER
AIR MASS WILL OVERSPREAD OUR REGION ON FRI AS SURFACE RIDGING BUILDS
INTO OUR REGION FROM THE WEST.  SKIES WILL CLEAR DURING THE MORNING
HOURS...AND A TIGHT LOCAL PRESSURE GRADIENT IN THE WAKE OF THE FRONT
WILL RESULT IN NEAR BREEZY NORTHWESTERLY WINDS DURING THE AFTERNOON
HOURS. COLD AIR ADVECTION WILL KEEP HIGHS IN THE UPPER 70S TO NEAR
80. NORTHWESTERLY WINDS WILL SUBSIDE AFTER SUNSET AS HIGH PRESSURE
CONTINUES TO BUILD INTO OUR REGION. LOWS WILL FALL TO ABOUT 10
DEGREES BELOW CLIMO...WITH LOW/MID 50S INLAND AND UPPER 50S AT THE
COAST.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
TROUGHING ALOFT WILL PERSIST OVER THE EASTERN UNITED
STATES...KEEPING A DEEP-LAYERED AND GENERALLY DRY NORTHWESTERLY FLOW
IN PLACE LOCALLY. SHORTWAVES MOVING THROUGH THE EASTERN U.S. TROUGH
ARE CURRENTLY EXPECTED TO STAY JUST NORTH OF OUR REGION. MAY NEED TO
ADD ISOLATED DIURNAL POPS IN SOUTHEAST GA SUN-TUES IN FUTURE
FORECASTS DEPENDING ON HOW FAR SOUTH THE EASTERN U.S. TROUGH DIGS.
OTHERWISE...HIGH TEMPS WILL SLOWLY RECOVER BACK TO NEAR CLIMO...WITH
LOWS REMAINING IN THE 50S INLAND AND LOWER 60S AT THE COAST.

&&

.AVIATION...VFR. OCNL CIGS NEAR 4000 FT REST OF THE AFTERNOON. A
CHANCE OF MVFR CIGS BY LATE TONIGHT 06Z-15Z AT AREA TAFS WITH
PATCHY MVFR VSBY FROM FOG AT GNV AND VQQ. ELY WINDS NEAR 10-15KT
WITH INFREQUENT GUST TO 20 KT REST OF TODAY AND BECOME E TO SE
TONIGHT LESS THAN 8 KT.

&&

.MARINE...WINDS ARE E TO SE AROUND 10-15 KT AND SEAS UP TO 4 FT NEAR
THE COAST. BASED ON THIS AND POSSIBLY HIGHER SEAS AND WINDS TONIGHT
WILL HEADLINE SCEC HEADLINE THOUGH IT APPEARS TO BE LOW END SCEC
CRITERIA. E TO SE FLOW WED AND SELY WED NIGHT AND INCREASING AHEAD
OF A FRONTAL SYSTEM APPROACHING. FRONT MOVES THROUGH LATE THU AND
THU NIGHT. AN SCA HEADLINE WILL BE POSSIBLE WED NIGHT THROUGH FRI
BUT PROBABILITIES LOOK A BIT LOW AT THIS TIME. THERE IS BETTER THAN
70% CHANCE OF 15-20 KT WINDS DURING THIS TIME BASED ON MODEL
CONSENSUS FCST. NORTHWEST WINDS AT CAUTION LEVELS IN THE OFFSHORE
WATERS FRIDAY EVENING WILL GRADUALLY SUBSIDE...WITH SLOWLY
DECREASING NORTHERLY WINDS EXPECTED SATURDAY.

RIP CURRENTS: UPGRADED TO MODERATE RISK TODAY BASED ON OBS AND
REPORTS FROM AREA LIFEGUARDS. MODERATE RISK PLANNED FOR WED AND
POSSIBLY THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  85  69  77 /  10  40  40  80
SSI  72  79  72  79 /  10  30  50  80
JAX  68  84  71  82 /  10  40  40  80
SGJ  72  80  72  81 /  10  40  50  80
GNV  68  87  69  81 /  10  50  50  80
OCF  69  88  70  82 /  10  50  50  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/NELSON/SHULER
Hazardous weather outlook, May 13, 11:17 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1217 PM EDT TUE MAY 13 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-141030-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1217 PM EDT TUE MAY 13 2014

...MODERATE RISK OF RIP CURRENTS REST OF TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THE REST OF
TODAY DUE TO EASTERLY FLOW AND INCREASED SURF CONDITIONS.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE AREA BOTH WEDNESDAY
AND THURSDAY AS A COLD FRONT APPROACHES THE AREA. LOCALLY HEAVY
RAIN ALONG WITH A FEW STRONG STORMS ARE POSSIBLE ON THURSDAY AS A
SURFACE LOW DEVELOPS OVER THE GULF AND TRACKS ACROSS THE AREA.

AN ELEVATED RIP CURRENT RISK IS EXPECTED ON WEDNESDAY DUE TO
AN INCREASE IN AN ONSHORE FLOW ALONG WITH BUILDING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Duval

When
May 13, 4:30 PM EST
Where
Duval forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A near drowning occurred from a rip current at Little Talbot Island. The person was rescued.

Rip Current, Alachua

When
May 13, 4:40 PM EST
Where
Alachua forecast zone
Reported by
Fire Department/Rescue

Three rescues occurred due to rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508496, 508497.